Wyoming, 2024

Winter Storm and High Wind in Wyoming, May 5 to 7, 2024

May 5 to 7, 2024 · NWS RIW · 3 events in 3 counties and zones

A feed of Pacific moisture moved into western Wyoming and brought heavy snow to portions of the western Mountains. A foot and a half of new snow fell at Grand Targhee in the Tetons.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A feed of Pacific moisture moved into western Wyoming and brought heavy snow to portions of the western Mountains. A foot and a half of new snow fell at Grand Targhee in the Tetons. Strong wind occurred East of the Divide, Wind gusts as high as 60 mph occurred at the Sweetwater County airport and 58 mph at Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 5, 4:30 PM MST, 1 hour 30 minutes earlier. Its key messages:

  • Strong winds today, with warm temperatures east of the Continental Divide.
  • Snow and rain is spreading eastward today, with chances moving east of the Continental Divide by this evening as a cold front moves through.
  • Cool and unsettled weak ahead, with mountain snow and lower elevation rain. Gusty winds through the start of the workweek.
Area forecast discussion, May 5, 4:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
530 PM MDT Sun May 5 2024

.KEY MESSAGES...

- Strong winds today, with warm temperatures east of the
  Continental Divide.

- Snow and rain is spreading eastward today, with chances moving
  east of the Continental Divide by this evening as a cold
  front moves through.

- Cool and unsettled weak ahead, with mountain snow and lower
  elevation rain. Gusty winds through the start of the workweek.

&&

.DISCUSSION...
Issued at 110 PM MDT Sun May 5 2024

A messy forecast the next few days, from wind to snow to rain. The
driver of all of this? A potent Pacific low moving across the state
today and tomorrow, parking itself over eastern Montana a couple
days. Will divide the forecast into sections based on the differing
weather elements.

Snow/Rain West of the Continental Divide:

Precipitation has already begun across the west, slowly spreading
eastward as the upper low approaches. Snow levels generally above
8000 feet Sunday morning drop to 6000 feet Monday afternoon, then
down to near 5000 feet Monday night, before settling between 6000
and 7000 feet Monday afternoon. These snow levels will determine
that transition between snow and rain. In summary, snow occurs for
the mountains beginning this afternoon as those levels drop. The
lower elevations are favored for snow overnight as levels drop
further, before favoring rain once again Monday afternoon. This
system is fairly moist, so lower elevations may see a couple tenths
to around half an inch of liquid precipitation through Monday
afternoon.

For the mountains, winter highlights are in effect. Snow ramps up
this evening and overnight. Heaviest snow occurs over the Tetons and
southwest Yellowstone, with rates near 1 inch per hour possible
Monday morning and afternoon. Lesser rates look to occur Tuesday
night as the upper low moves up near the Montana/North Dakota
border, and slightly drier air advects in. Rates increase once again
Tuesday morning as the low retrogrades slightly, returning the
better moisture. A Winter Storm Warning over the Tetons and Gros
Ventres covers this snow threat, where 1 to 2 feet of snow is
forecast through Tuesday, with the higher Teton elevations possible
seeing up to 3 feet of snow. Being of Pacific origin, the snow
should be fairly wet, with snow ratios about 12:1 to 15:1. Winter
Weather Advisories are in effect for Yellowstone, the Wind River
Range, and the Salt/Wyoming Ranges. Snow totals to around a foot are
forecast for these areas through Tuesday. The western Absarokas are
also forecast for these amounts, but given the lesser extent of
these amounts, no highlight is expected for the Absarokas at this
time. The highest peaks, especially in the Wind River Range, the
Salt River Range, and southwest Yellowstone could see localized
totals higher than a foot. Of note, the northern half of Yellowstone
is only forecast to get 0.5 to 5 inches.

Strong Wind:

Strong winds occur today. The upper low brings a southerly flow, as
well as a 100+ knot jet. The main focus today is over Sweetwater
County, far southern Fremont County and southwestern Natrona County.
High Wind Warnings are in effect, as gusts over 58 mph are likely
(70%). Models, as well as shift of tails, continues to highlight
southern Sweetwater County, south of I-80, as the most favorable
location for strong gusts, up to 70 mph. Over much of the remaining
CWA (excluding northwest portions) gusts 40 to 50 mph are possible
through the afternoon today; Special Weather Statements (SPS) are in
effect for applicable locations today. Winds begin to decrease after
sunset today.

As the low moves through, winds also shift southwesterly. Winds
across portions of southern and central Wyoming continue to gust 20
to 30 mph overnight. Winds over these locations increase again
around sunrise Monday morning. Strong gusts over 50 mph occur for
the Wind Corridor (Sweetwater County through Natrona County) late
morning and through the afternoon. Winds gusting 20 to 40 mph occur
elsewhere. Given a more westerly flow, locations east of mountain
ranges are favored for some higher gusts, closer to that 40 mph
mark. Northern Johnson County will be another place to watch,as
northwest wind gusts 40 to 50 mph Monday afternoon. The current High
Wind Warning covers this threat Monday, with a High Wind Watch in
effect for Natrona County (including Casper and Outer Drive) for
Monday. Impact-wise, expect strong crosswinds for I-80 and South
Pass/Red Canyon today and Monday.

Gusty winds continue Tuesday. Still not seeing strong indications
for high winds, but gusts 35 to 45 mph are still forecast.
Widespread gusts 20 to 30 mph also occur for most of the area. Will
have to watch trends the next few model runs for better confidence.
Uncertainty when it gets to Wednesday, as there is lower confidence
in storm track. However, flow is looking to turn more northerly,
which would favor gusty winds in the Bighorn Basin and Johnson
County.

Precipitation East of Continental Divide:

Snow levels drop to around 6000 feet Sunday night, so most lower
elevation locations should receive rain with this upcoming system.
Rain chances begin to cross the Continental Divide mid-afternoon, but
the better chances don't begin until after 00Z (6pm) as the jet
shifts east and the cold front advances through. Rain chances (20%
to 90%) spread through the area through Monday. That chance range is
large because there will be the initial wave of chances overnight
and into Monday morning, with scattered (30%-60%) chances through
the afternoon. All locations have at least 40% precipitation chances
through Monday. Total liquid at a location will depend on if you get
a scattered shower in the afternoon, but current forecast has
anywhere from 0.10 to 0.50 inches. Basins (like the Wind River and
Bighorn) are favored for lesser totals given unfavored, westerly
flow, with totals less than 0.10 through Monday. Inversely, the
eastern Bighorn Basin is favored for the upper of that range. With
favorable jet placement and low track Monday, Johnson and eastern
Natrona Counties could see a better push of moisture, and therefore
heavier rain, Monday morning to early afternoon. Heavier showers are
possible, with precipitable water values upwards of 200% of normal;
localized amounts to 1.50 inches are possible by late Monday
afternoon. The Weather Prediction Center (WPC) has these locations
in a marginal (at least 5% chance) excessive rainfall outlook for
Monday.

For the Bighorn Mountains, models have come into more alignment for
storm track Tuesday, favoring a slightly drier pattern. Moderate
confidence now exists for 8 to 10 inches across the northern range
through Monday, with only light snow into Tuesday. Lesser amounts (6
inches or less) for the southern portions of the range. Gusty winds
up to 60 mph are also possible for the passes. Another push of
moisture comes Wednesday as the low moves into a more favorable
position. Some uncertainty still exists with the storm track
Wednesday, however. A Winter Weather Advisory is in effect for the
Bighorn Range to cover this first round of snow Monday and the gusty
winds there.

Wednesday and Beyond:

As mentioned, models diverge Wednesday. This will determine the
placement of the upper low and how quickly it begins to move
eastward. Best estimate as of now is that precipitation chances
continue for at least the northern and eastern portions of the CWA
through at least Thursday. Given the focus on the next few days,
have not looked extensively at this period.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 525 PM MDT Sun May 5 2024

Showers and thunderstorms will continue off and on through the
next 24 hours for all sites, as activity continues to shift east
across the state. Thunder possibilities will be the most concern
during the next 3 hours with daytime heating, and being able to
tap gusty winds aloft. Have focused tempo groups in that period
for thunder and variably gusty winds, mostly from a southerly
direction. Variable mountain obscuration continues with these
showers into the day Monday. Expect numerous showers through the
day Monday, with thunder probabilities increasing during the
afternoon.

Current gusty winds will relax a bit overnight, but gusts are
still expected through the night. Another round of gusty winds
returns tomorrow with frequent gusts above 25kts. Any larger
storms would be able to produce enhanced gusty winds in their
vicinity as well.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 6 PM MDT
Tuesday for WYZ001.

Winter Weather Advisory from 1 AM to 11 PM MDT Monday for
WYZ008-009.

Winter Storm Warning until 11 PM MDT Tuesday for WYZ012.

Winter Weather Advisory until 6 PM MDT Monday for WYZ014-015.

High Wind Warning until 9 PM MDT Monday for WYZ019-028>030.

High Wind Watch from Monday morning through Monday evening for
WYZ020.

Winter Weather Advisory from 11 PM this evening to 6 PM MDT
Monday for WYZ024.

&&

DISCUSSION...Wittmann
AVIATION...Straub
Hazardous weather outlook, May 5, 12:28 PM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
128 PM MDT Sun May 5 2024

WYZ001>020-022>030-061300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
128 PM MDT Sun May 5 2024

...Winter Storm Warning and Winter Weather Advisories in effect for
western mountains Sunday evening through Tuesday evening...

...Winter Storm Advisory for Bighorn Mountains early Monday morning
through Monday night...

...High Wind Warning for most of Sweetwater County and parts of
Fremont and Natrona Counties Sunday through Monday evening...

...High Wind Watch for lower elevations of Natrona County Monday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Strong to high wind for many locations, particularly across south
and central Wyoming. Snow returning to the western mountains,
especially tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...Cool and unsettled with rain and mountain snow.
Heavy rain possible for Johnson and eastern Natrona Counties Monday
morning and early afternoon. Light snow in western valleys for Monday
and Tuesday. Gusty to strong wind possible across much of the area.

Wednesday and Thursday...Unsettled weather pattern keeps cool
temperatures and precipitation chances.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 5, 2:35 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
335 PM MDT Sun May 5 2024

WYZ013-023-061300-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
335 PM MDT Sun May 5 2024

...Snow Sunday Night through Tuesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Rain changing to snow Sunday night. Accumulations of 2 to
  5 inches.

* WHERE...Jackson and Star Valleys.

* WHEN...Late Sunday night through Tuesday.

* ADDITIONAL DETAILS...Accumulations will be less on paved
  surfaces, especially during the daylight hours.
Special weather statement, May 5, 3:18 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
418 PM MDT Sun May 5 2024

WYZ004-052245-
North Bighorn Basin-
418 PM MDT Sun May 5 2024

...A THUNDERSTORM WITH GUSTY OUTFLOW WIND WILL IMPACT NORTHERN BIG
HORN COUNTY THROUGH 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Byron, which is near Lovell, moving north at 40 mph.

HAZARD...Wind gusts around 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lovell, Cowley, and Byron around 420 to 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 10832 4471 10857 4500 10861 4500 10827
TIME...MOT...LOC 2216Z 180DEG 33KT 4478 10845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CNJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
May 5, 6:00 PM MST to May 7, 11:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Around 18 inches of new snow fell at the Grand Targhee and Philips Bench SNOTEL sites.

High Wind, Northeast Johnson County

When
May 6, 11:45 AM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 58 mph wind gust occurred in Buffalo.

High Wind, East Sweetwater County

When
May 6, 1:19 PM MST to 1:55 PM MST
Where
East Sweetwater County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Wind gusts as high as 60 mph occurred at the Southwest Wyoming Regional Airport near Rock Springs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184641, 1184642, 1184643.